Journal of Function Spaces

Journal of Function Spaces / 2013 / Article

Research Article | Open Access

Volume 2013 |Article ID 496361 | https://doi.org/10.1155/2013/496361

Anna Bahyrycz, Janusz Brzdęk, Magdalena Piszczek, Justyna Sikorska, "Hyperstability of the Fréchet Equation and a Characterization of Inner Product Spaces", Journal of Function Spaces, vol. 2013, Article ID 496361, 6 pages, 2013. https://doi.org/10.1155/2013/496361

Hyperstability of the Fréchet Equation and a Characterization of Inner Product Spaces

Academic Editor: Bjorn Birnir
Received30 May 2013
Accepted04 Oct 2013
Published20 Nov 2013

Abstract

We prove some stability and hyperstability results for the well-known Fréchet equation stemming from one of the characterizations of the inner product spaces. As the main tool, we use a fixed point theorem for the function spaces. We finish the paper with some new inequalities characterizing the inner product spaces.

1. Introduction

In the literature there are many characterizations of inner product spaces. The first norm characterization of inner product space was given by Fréchet [1] in 1935. He proved that a normed space is an inner product space if and only if, for all , In the same year Jordan and von Neumann [2] gave the celebrated parallelogram law characterization of an inner product space. Since then numerous further conditions, characterizing the inner product spaces among the normed spaces, have been shown. More than 300 such conditions have been collected in the book of Amir [3]. Many geometrical characterizations are presented in the book by Alsina et al. [4]; for some other see, for example, [58].

The results that we obtain are motivated by the notion of hyperstability of functional equations (see, e.g., [914]), which has been introduced in connection with the issue of stability of functional equations (for more details see, e.g., [15, 16]).

The main tool in the proof of the main theorem is a fixed point result for function spaces from [17] (for related outcomes see [18, 19]). Similar method of the proof has been already applied in [11, 20].

To present the fixed point theorem we introduce the following necessary hypotheses ( stands for the set of nonnegative reals and denotes the family of all functions mapping a set into a set ).(H1) is a nonempty set, is a Banach space, and functions and are given.(H2) is an operator satisfying the inequality (H3) is defined by

Now we are in a position to present the above mentioned fixed point theorem for function spaces (see [17]).

Theorem 1. Let hypotheses (H1)–(H3) be valid and functions and fulfil the following two conditions: Then there exists a unique fixed point of with Moreover,

We start our considerations from the functional equation that is patterned on (1) and therefore quite often named after Fréchet (see, e.g., [21]).

Note that (7) can be written in the form where denotes the Fréchet difference operator defined (for functions mapping a commutative semigroup into a group) by It is easy to check that

Such operators were first considered by Fréchet in [22, 23] (we refer to [24] for more information and further references concerning this subject); so, it is still another motivation for (7) to be called the Fréchet equation.

Let us yet observe (see [25]) that, alternatively, (7) can be written in the form where and ; that is, is the Cauchy difference of of the second order.

We prove the subsequent theorem, which corresponds to [26, Theorem 3.1], where the equation has been investigated (the author has named it the superstability result, which is not a precise description, because according to the terminology applied in [1014] it should be rather called the hyperstability result). For some analogous investigations see [2729]. Let us mention yet that stability of (7) has been already studied in [3033] and our results complement the outcomes included there.

It is easy to show that every solution of (7), mapping a commutative group into a real linear space , must be of the form with some additive and quadratic (see, e.g., [21]). Namely, with from (7) we deduce that , and, next, taking in (7), we obtain that the even part of is quadratic while the odd part is a solution of the Jensen equation, whence it is additive.

2. Main Results

The next theorem and corollary are the main results of the paper ( and stand, as usual, for the sets of all positive integers and integers, respectively; moreover, ).

Theorem 2. Let be a commutative group, , a Banach space, and , and satisfying the following three conditions: Then there is a unique function satisfying (7) for all and such that where

Proof. Replacing by and taking in (15) we get Further, put Then, and inequality (18) takes the form Define an operator for by for and . Then it is easily seen that, for each , the operator has the form described in (H3) with , , , and Moreover, for every , , , where for . It is easy to check that, in view of (14), Therefore, since the operator is linear, we have Thus, by Theorem 1 (with and ), for each there exists a function with Moreover, Define by and for and . Then it is easily seen that, by (20),
Next, we show that for every , , .
Fix . For , the condition (30) is simply (15). So, take and suppose that (30) holds for and . Then, for every , which completes the proof of (30).
Letting in (30), we obtain that So, we have proved that for each there exists a function satisfying (7) for and such that
Now, we show that for all . So, fix . Note that satisfies (32) with replaced by . Hence, replacing by and taking in (32), we obtain that for and whence, by the linearity of and (25), for every and . Now, letting we get .
Thus, in view of (33), we have proved that whence we derive (16).
Since (in view of (32)) it is easy to notice that is a solution to (7) (i.e., (7) holds for all ), it remains to prove the statement concerning the uniqueness of . So, let be also a solution of (7) and for . Then, Further, for each . Consequently, with a fixed , for and . Next, analogously as (25), by induction we get for , . This implies that .

Theorem 2 yields at once the following hyperstability result.

Corollary 3. Let be a commutative group, , let be a normed space, , , , and let the conditions (13), (14), and (15) be valid. Assume that Then satisfies (7) for all .

Proof. Note that without loss of generality we may assume that is complete, because otherwise we can replace it by its completion. Next, in view of (40), for each , where is defined by (17). Hence, from Theorem 2, we easily derive that is a solution to (7).

3. Final Remarks

Remark 4. Note that if, in Theorem 2, (this is the case when, e.g., ), then (13) holds and
Further, let be a normed space and with some reals and . Then, the condition (14) is valid, for instance, with for . Obviously, (40) holds, and there exists such that so we obtain (13), as well. Consequently, by Corollary 3, every function , fulfilling the inequality (15), satisfies (7) for all . In this way we have obtained a hyperstability result that corresponds to the recent hyperstability outcomes in [11, 20] and some classical stability results concerning the Cauchy equation (see, e.g., [9, page 3], [15, page 15, 16], and [16, page 2]).

Below, we provide two further simple and natural examples of functions and satisfying the conditions (13) and (14). The first one, clearly, includes the case just described. (a) for with some such that and for , and , where . (b) for with some reals and , , such that .

Clearly, if two functions satisfy the condition (14), then so do their sum and product, with suitable functions . Therefore, we can easily produce numerous examples of such functions. Of course there are some other such examples that are a bit more artificial; for instance, for , where , and are functions with and for , and .

We end the paper with a simple example of applications of our main result.

Corollary 5. Let be a normed space and . Write for . Assume that one of the following two hypotheses is valid. (i)There exist such that for and (ii)There exist reals such that and Then is an inner product space.

Proof. Write for . Then, with and of the forms described in Remark 4 (with ), from Corollary 3 we easily derive that is a solution to (7), which yields the statement.

References

  1. M. Fréchet, “Sur la définition axiomatique d'une classe d'espaces vectoriels distanciés applicables vectoriellement sur l'espace de Hilbert,” Annals of Mathematics. Second Series, vol. 36, no. 3, pp. 705–718, 1935. View at: Publisher Site | Google Scholar | MathSciNet
  2. P. Jordan and J. von Neumann, “On inner products in linear, metric spaces,” Annals of Mathematics. Second Series, vol. 36, no. 3, pp. 719–723, 1935. View at: Publisher Site | Google Scholar | MathSciNet
  3. D. Amir, Characterizations of Inner Product Spaces, Operator Theory: Advances and Applications, vol. 20, Birkhäuser, Basel, Switzerland, 1986. View at: MathSciNet
  4. C. Alsina, J. Sikorska, and M. S. Tomás, Norm Derivatives and Characterizations of Inner Product Spaces, World Scientific Publishing, 2010. View at: MathSciNet
  5. S. S. Dragomir, “Some characterizations of inner product spaces and applications,” Universitatis Babeş-Bolyai, vol. 34, no. 1, pp. 50–55, 1989. View at: Google Scholar | MathSciNet
  6. M. S. Moslehian and J. M. Rassias, “A characterization of inner product spaces concerning an Euler-Lagrange identity,” Communications in Mathematical Analysis, vol. 8, no. 2, pp. 16–21, 2010. View at: Google Scholar | MathSciNet
  7. K. Nikodem and Z. Páles, “Characterizations of inner product spaces by strongly convex functions,” Banach Journal of Mathematical Analysis, vol. 5, no. 1, pp. 83–87, 2011. View at: Google Scholar | MathSciNet
  8. T. M. Rassias, “New characterizations of inner product spaces,” Bulletin des Sciences Mathématiques. 2nd Série, vol. 108, no. 1, pp. 95–99, 1984. View at: Google Scholar | MathSciNet
  9. N. Brillouët-Belluot, J. Brzdęk, and K. Ciepliński, “On some recent developments in Ulam's type stability,” Abstract and Applied Analysis, vol. 2012, Article ID 716936, 41 pages, 2012. View at: Publisher Site | Google Scholar | MathSciNet
  10. J. Brzdęk, “Remarks on hyperstability of the Cauchy functional equation,” Aequationes Mathematicae, vol. 86, no. 3, pp. 255–267, 2013. View at: Google Scholar
  11. J. Brzdęk, “Hyperstability of the Cauchy equation on restricted domains,” Acta Mathematica Hungarica, vol. 141, no. 1-2, pp. 58–67, 2013. View at: Google Scholar
  12. E. Gselmann, “Hyperstability of a functional equation,” Acta Mathematica Hungarica, vol. 124, no. 1-2, pp. 179–188, 2009. View at: Publisher Site | Google Scholar | MathSciNet
  13. G. Maksa, “The stability of the entropy of degree alpha,” Journal of Mathematical Analysis and Applications, vol. 346, no. 1, pp. 17–21, 2008. View at: Publisher Site | Google Scholar | MathSciNet
  14. G. Maksa and Z. Páles, “Hyperstability of a class of linear functional equations,” Acta Mathematica, vol. 17, no. 2, pp. 107–112, 2001. View at: Google Scholar | MathSciNet
  15. D. H. Hyers, G. Isac, and T. M. Rassias, Stability of Functional Equations in Several Variables, Birkhäuser, Boston, Mass, USA, 1998. View at: Publisher Site | MathSciNet
  16. S.-M. Jung, Hvers-Ulam-Rassias Stability of Functional Equations in Nonlinear Analysis, vol. 48 of Springer Optimization and Its Applications, Springer, New York, NY, USA, 2011. View at: Publisher Site | MathSciNet
  17. J. Brzdęk, J. Chudziak, and Z. Páles, “A fixed point approach to stability of functional equations,” Nonlinear Analysis: Theory, Methods & Applications A, vol. 74, no. 17, pp. 6728–6732, 2011. View at: Publisher Site | Google Scholar | MathSciNet
  18. J. Brzdęk and K. Ciepliński, “A fixed point approach to the stability of functional equations in non-Archimedean metric spaces,” Nonlinear Analysis: Theory, Methods & Applications A, vol. 74, no. 18, pp. 6861–6867, 2011. View at: Publisher Site | Google Scholar | MathSciNet
  19. L. Cădariu, L. Găvruţa, and P. Găvruţa, “Fixed points and generalized Hyers-Ulam stability,” Abstract and Applied Analysis, vol. 2012, Article ID 712743, 10 pages, 2012. View at: Publisher Site | Google Scholar | MathSciNet
  20. M. Piszczek, “Remark on hyperstability of the general linear equation,” Aequationes Mathematicae, 2013. View at: Publisher Site | Google Scholar
  21. Pl. Kannappan, Functional Equations and Inequalities with Applications, Springer Monographs in Mathematics, Springer, New York, NY, USA, 2009. View at: Publisher Site | MathSciNet
  22. M. Fréchet, “Une definition fonctionnelles des polvnomes,” Nouvelles Annales de Mathematique. 4th série, vol. 9, pp. 145–162, 1909. View at: Google Scholar
  23. M. Fréchet, “Les polvnomes abstraits,” Journal de Mathematiques Pures et Appliquees. 9th série, vol. 8, pp. 71–92, 1929. View at: Google Scholar
  24. M. Kuczma, An Introduction to the Theory of Functional Equations and Inequalities: Cauchy's Equation and Jensen's Inequality, Birkhäuser, Basel, Switzerland, 2nd edition, 2009. View at: Publisher Site | MathSciNet
  25. H. Stetkaer, Functional Equations on Groups, World Scientific Publishing, Singapore, 2013.
  26. Y. H. Lee, “On the Hvers-Ulam-Rassias stability of the generalized polynomial function of degree 2,” Journal of the Chungcheong Mathematical Society, vol. 22, no. 2, pp. 201–209, 2009. View at: Google Scholar
  27. M. Albert and J. A. Baker, “Functions with bounded m-th differences,” Annales Polonici Mathematici, vol. 43, no. 1, pp. 93–103, 1983. View at: Google Scholar | MathSciNet
  28. D. H. Hyers, “Transformations with bounded m-th differences,” Pacific Journal of Mathematics, vol. 11, pp. 591–602, 1961. View at: Google Scholar | MathSciNet
  29. Y.-H. Lee, “On the stability of the monomial functional equation,” Bulletin of the Korean Mathematical Society, vol. 45, no. 2, pp. 397–403, 2008. View at: Publisher Site | Google Scholar | MathSciNet
  30. M. Chudziak, On solutions and stability of functional equations connected to the Popoviciu inequality [Ph.D. thesis], Pedagogical University of Cracow, Cracow, Poland, 2012, (Polish).
  31. W. Fechner, “On the Hyers-Ulam stability of functional equations connected with additive and quadratic mappings,” Journal of Mathematical Analysis and Applications, vol. 322, no. 2, pp. 774–786, 2006. View at: Publisher Site | Google Scholar | MathSciNet
  32. S.-M. Jung, “On the Hyers-Ulam stability of the functional equations that have the quadratic property,” Journal of Mathematical Analysis and Applications, vol. 222, no. 1, pp. 126–137, 1998. View at: Publisher Site | Google Scholar | MathSciNet
  33. J. Sikorska, “On a direct method for proving the Hyers-Ulam stability of functional equations,” Journal of Mathematical Analysis and Applications, vol. 372, no. 1, pp. 99–109, 2010. View at: Publisher Site | Google Scholar | MathSciNet

Copyright © 2013 Anna Bahyrycz et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.


More related articles

693 Views | 707 Downloads | 12 Citations
 PDF Download Citation Citation
 Download other formatsMore
 Order printed copiesOrder

Related articles

We are committed to sharing findings related to COVID-19 as quickly as possible. We will be providing unlimited waivers of publication charges for accepted research articles as well as case reports and case series related to COVID-19. Review articles are excluded from this waiver policy. Sign up here as a reviewer to help fast-track new submissions.